NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

In which direction should a female patient's perineum be cleaned?

  1. AIn circles starting at the anus
  2. BEither way, as long as soap is used
  3. CFrom back to front
  4. DFrom front to back
2.Nursing fundamentalsHard

Which simple measure helps reduce the risk of delirium in an older inpatient?

  1. ALimiting visits from family members
  2. BKeeping the lights on all night
  3. CMoving them to a different bed every night to vary their surroundings
  4. DMaking sure they have their glasses and hearing aids
3.Infection control & patient safetyMedium

A small fire starts in a waste bin in a patient’s room while the patient is in bed. What does the nurse do first?

  1. AOpen the windows to clear the smoke
  2. BRemove the patient from immediate danger
  3. CPhone the manager to report the fire
  4. DGo and look for the nearest fire extinguisher
4.Infection control & patient safetyHard

A patient with a common cold asks for antibiotics “to be on the safe side”. Which response is best?

  1. ASuggest using leftover antibiotics from a previous illness
  2. BAsk the provider to prescribe antibiotics anyway so that the patient is reassured
  3. CTell the patient that antibiotics will shorten the cold by several days
  4. DExplain that antibiotics do not work on viruses and overuse breeds resistant bacteria
5.Prioritization & delegationMedium

After a hip replacement using a posterior approach, which statement shows a need for further teaching?

  1. A“I will cross my legs when I sit, so I am more comfortable.”
  2. B“I will keep a pillow between my knees when I lie on my side in bed.”
  3. C“I will use a raised toilet seat at home.”
  4. D“I will not bend my hip past 90 degrees.”
6.Prioritization & delegationHard

During START triage, an adult is not breathing. The airway is repositioned and the victim still does not breathe. What is the correct category?

  1. ARed, because no breathing is the most urgent finding
  2. BYellow, and come back later
  3. CBlack (deceased or expectant)
  4. DRed, and start CPR at once
7.Clinical nursingMedium

Why are older adults at higher risk of dehydration?

  1. ATheir kidneys hold on to too much water
  2. BTheir body water content increases with age
  3. CThey always drink large amounts of tea
  4. DTheir sense of thirst is often reduced
8.Clinical nursingHard

A patient on metformin with reduced kidney function is due a CT scan with IV contrast. Why might metformin be withheld?

  1. AMetformin causes severe bleeding during scans
  2. BThere is a risk of lactic acidosis if kidney function worsens
  3. CMetformin reacts with the contrast to cause severe hyperglycaemia
  4. DMetformin makes the images blurry
9.Lab values & electrolytesMedium

A patient on digoxin has a level of 2.8 ng/mL and a heart rate of 52/min. What is the nurse’s best action?

  1. AGive the dose, as the heart rate is above 50/min
  2. BGive a double dose to correct the rhythm
  3. CHold the dose and inform the prescriber
  4. DGive the dose and recheck the level in a month
10.Lab values & electrolytesHard

During an IV magnesium sulfate infusion, which assessment best detects toxicity early?

  1. AKnee reflexes, respiratory rate and urine output
  2. BBowel sounds and abdominal girth
  3. CSkin color and capillary refill every hour
  4. DBlood glucose and pupil size every hour
11.PharmacologyMedium

After naloxone reverses an opioid overdose, why must the patient be watched closely?

  1. ANaloxone may wear off before the opioid does, so breathing can slow again
  2. BNaloxone makes the opioid stay longer in the body
  3. CNaloxone often causes severe low blood glucose a few hours after the dose
  4. DNaloxone itself causes respiratory depression at high doses
12.PharmacologyHard

Why are patients on long-acting nitrates advised to have a nitrate-free period of several hours each day?

  1. ATo reduce the risk of bleeding
  2. BTo avoid nitrate accumulation in fat tissue
  3. CTo prevent tolerance to the nitrate
  4. DTo let the liver recover from toxicity
13.Med-surg: cardiovascular & respiratoryMedium

A patient is starting long-term amiodarone. Which teaching and monitoring are most important?

  1. AEat extra salt and stop the drug as soon as the pulse is regular
  2. BProtect skin from sunlight and have thyroid, liver and lung checks
  3. CExpect orange urine and no need for blood tests
  4. DAvoid dairy products and have the INR checked once at the start
14.Med-surg: cardiovascular & respiratoryHard

A patient with end-stage COPD has severe breathlessness at rest despite optimal treatment and wants comfort-focused care. Which measure is recognised to help?

  1. AStopping all medicines, including inhalers
  2. BA low-dose opioid with a hand-held fan and calm positioning
  3. CHigh-flow oxygen at 15 L/min whatever the oxygen saturation is
  4. DEncouraging long walks to build fitness
15.Med-surg: neuro, endocrine & renalMedium

A patient on insulin asks about drinking alcohol. Which advice is correct?

  1. AAlcohol raises glucose, so extra insulin should be taken first
  2. BAlcohol should replace a meal on the days it is drunk
  3. CAlcohol has no effect on blood glucose in people with diabetes
  4. DAlcohol can cause hypos, even the next day, so eat carbs with it
16.Med-surg: neuro, endocrine & renalHard

A patient with hypopituitarism needs both hydrocortisone and levothyroxine. Which is usually started first?

  1. ALevothyroxine
  2. BBoth on the same day, in any order
  3. CHydrocortisone
  4. DNeither, until symptoms appear
17.Med-surg: GI, perioperative & oncologyMedium

Why are laxatives and enemas avoided when appendicitis is suspected?

  1. AThey may increase the risk of perforation
  2. BThey make the blood tests impossible to read
  3. CThey always cause the appendix to bleed heavily
  4. DThey stop antibiotics from being absorbed
18.Med-surg: GI, perioperative & oncologyHard

A patient with bone metastases is starting regular zoledronic acid. Which advice is important?

  1. ATake extra calcium only on the day of infusion
  2. BHave a dental check and report jaw pain or loose teeth
  3. CAvoid all physical activity for six months
  4. DStop drinking all fluids on the day of each infusion
19.Maternity & obstetric nursingMedium

Parents ask why their baby is having a pulse oximetry check on the right hand and a foot. What is the reason?

  1. ATo screen for hearing loss
  2. BTo measure the baby's blood pressure
  3. CTo screen for critical congenital heart disease
  4. DTo check the baby's blood glucose
20.Maternity & obstetric nursingHard

Shortly after an epidural is started, a labouring woman's blood pressure falls to 86/50 mmHg and the fetal heart rate drops. What should the nurse do first?

  1. ATurn her onto her side to move the uterus off the large vessels
  2. BIncrease the epidural infusion rate
  3. CAsk her to walk around the room
  4. DRaise the head of the bed to a high sitting position to improve her breathing
21.Pediatric nursingMedium

Which finding in a newborn suggests Hirschsprung disease?

  1. AProjectile vomiting at 4 weeks
  2. BA barking cough
  3. CBright yellow, loose stools
  4. DFailure to pass meconium within 48 hours of birth
22.Pediatric nursingHard

A toddler has burns on both feet and the buttocks, with sharp "stocking" lines and no splash marks. What should the nurse consider?

  1. APossible deliberate immersion; follow the safeguarding procedure
  2. BSunburn from playing outside in a paddling pool on a hot day
  3. CAn accidental spill from a cup of tea
  4. DA skin infection that looks like a burn
23.Mental health nursingMedium

A patient says, "I'm going to be a famous singer, and I'll buy this whole hospital." Which response best uses the technique of voicing doubt?

  1. A"That sounds hard to believe."
  2. B"Why do you want to buy the hospital?"
  3. C"You know that isn't true at all."
  4. D"That's wonderful. When will you start?"
24.Mental health nursingHard

A patient with PTSD suddenly appears terrified, staring and breathing quickly, and says she is "back there". What should the nurse do first?

  1. AAsk her to describe every detail of the trauma straight away so that she can process the memory
  2. BTouch her suddenly from behind to get her attention
  3. CLeave the room so she can calm down alone
  4. DSpeak calmly, use her name and use grounding techniques to bring her attention to the present
25.Nursing math & unit conversionsMedium
0.16586 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.16586 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.16586 mL
x = mL
26.Nursing math & unit conversionsHard
00:0020:0000:25t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 20:00 and finishes at 00:25 the next morning (24-hour clock). How many minutes t did it run?

20:0000:25
t = min
27.Dosage calculationsMedium
60 kg10 mg/kg/day2× per dayD = ? mg

A patient weighs 60 kg. The prescribed dose is 10 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

60 kg10 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
25%stockV₁ = ? mL

You must prepare 500 mL of a 5% (w/v) solution from a 25% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 25%C₂ = 5%V₂ = 500 mL
V₁ = mL
29.IV infusion ratesMedium
1500 mL10 gtt/mL12 h? gtt/min

Infuse 1500 mL over 12 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL12 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
300 mL60 gtt/mL50 gtt/mint = ? h

A drip runs at 50 gtt/min through a set of 60 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty?

50 gtt/min60 gtt/mL300 mL
t = h
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin? mL/h79 kg0.1 units/kg/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 100 units of regular insulin in 250 mL. The order is 0.1 units/kg/h for a patient who weighs 79 kg. Find the pump rate R in mL/h. Round to one decimal place.

100 units/250 mL0.1 units/kg/h79 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine31 mL/h103 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 31 mL/h. The patient weighs 103 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL31 mL/h103 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLsoup150 mLice chips120 mLIV infusion125 mL/h × 8 hIV antibiotic1 × 100 mLurine400 mLurine500 mLurine250 mLwound drain60 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

tea: 200 mLsoup: 150 mLice chips: 120 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL100 mL/hstart 06:0010:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 06:00 and runs by pump at 100 mL/h. How many mL V are left in the bag at 10:00?

1000 mL100 mL/h06:00 → 10:00
V = mL
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 86% on room air, blood pressure 150/90 mmHg, pulse 64/min, alert, temperature 37.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 86%airSBP 150HR 64AT 37.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.42PaCO₂mmHg354557HCO₃⁻mmol/L222636uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.42, PaCO₂ 57 mmHg (7.6 kPa) and HCO₃⁻ 36 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.42PaCO₂ 57 mmHg (7.6 kPa)HCO₃⁻ 36 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 105, HCO₃⁻ 20 mmol/L and albumin 21 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 145 mmol/LCl⁻ 105 mmol/LHCO₃⁻ 20 mmol/Lalbumin 21 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus tachycardiaatrial flutter, 4:1 conductionatrial flutter, 3:1 conductionatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2atrial flutter, 4:1 conduction
  3. 3atrial flutter, 3:1 conduction
  4. 4atrial fibrillation
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationatrial flutter, 2:1 conductiontorsades de pointesventricular tachycardia

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2atrial flutter, 2:1 conduction
  3. 3torsades de pointes
  4. 4ventricular tachycardia

3Solutions

1.Nursing fundamentals

Answer: D · From front to back

Why this is the answer

Cleaning from the urethra towards the anus moves bacteria away from the urinary tract and lowers the risk of urinary tract infection.

Answer

D · From front to back
2.Nursing fundamentals

Answer: D · Making sure they have their glasses and hearing aids

Why this is the answer

Sensory aids, orientation, good sleep, hydration, mobility and family involvement all help prevent delirium. Frequent moves and poor sleep make it more likely.

Answer

D · Making sure they have their glasses and hearing aids
3.Infection control & patient safety

Answer: B · Remove the patient from immediate danger

Why this is the answer

Rescue comes first: move the patient away from the fire. Then raise the alarm, contain the fire by closing doors, and extinguish it if safe. Opening windows feeds the fire with oxygen.

Answer

B · Remove the patient from immediate danger
4.Infection control & patient safety

Answer: D · Explain that antibiotics do not work on viruses and overuse breeds resistant bacteria

Why this is the answer

Colds are caused by viruses, which antibiotics do not kill. Unneeded antibiotics cause side effects and drive resistance, so the nurse explains this and offers advice on managing symptoms.

Answer

D · Explain that antibiotics do not work on viruses and overuse breeds resistant bacteria
5.Prioritization & delegation

Answer: A · “I will cross my legs when I sit, so I am more comfortable.”

Why this is the answer

After a posterior hip replacement, crossing the legs, bending the hip beyond 90 degrees and turning the leg inwards can cause dislocation. Raised seats and a pillow between the knees help prevent it.

Answer

A · “I will cross my legs when I sit, so I am more comfortable.”
6.Prioritization & delegation

Answer: C · Black (deceased or expectant)

Why this is the answer

In START, a victim who does not breathe after the airway is repositioned is tagged black. CPR for one person would take rescuers away from many others who could survive. If breathing starts after repositioning, the victim is red.

Answer

C · Black (deceased or expectant)
7.Clinical nursing

Answer: D · Their sense of thirst is often reduced

Why this is the answer

With age, thirst is blunted, kidney concentrating ability falls and total body water decreases. Cognitive or physical problems can also make it harder to drink.

Answer

D · Their sense of thirst is often reduced
8.Clinical nursing

Answer: B · There is a risk of lactic acidosis if kidney function worsens

Why this is the answer

Iodinated contrast can worsen kidney function, and metformin can then accumulate and cause lactic acidosis. Local policy guides when to stop and restart it.

Answer

B · There is a risk of lactic acidosis if kidney function worsens
9.Lab values & electrolytes

Answer: C · Hold the dose and inform the prescriber

Why this is the answer

A level of 2.8 ng/mL is above the usual range, and the slow heart rate fits toxicity. The nurse holds the dose, checks potassium and the ECG and informs the prescriber.

Answer

C · Hold the dose and inform the prescriber
10.Lab values & electrolytes

Answer: A · Knee reflexes, respiratory rate and urine output

Why this is the answer

Loss of the knee reflex is an early warning sign of magnesium toxicity and appears before slowed breathing. Magnesium is cleared by the kidneys, so falling urine output increases the risk. IV calcium gluconate counteracts magnesium toxicity.Checked against: Magnesium Toxicity · StatPearls (NCBI Bookshelf) (2026); Magnesium Toxicity · StatPearls (NCBI Bookshelf)

Answer

A · Knee reflexes, respiratory rate and urine output
11.Pharmacology

Answer: A · Naloxone may wear off before the opioid does, so breathing can slow again

Why this is the answer

Naloxone acts for a shorter time than many opioids, especially long-acting and slow-release ones. Repeated doses or an infusion may be needed.

Answer

A · Naloxone may wear off before the opioid does, so breathing can slow again
12.Pharmacology

Answer: C · To prevent tolerance to the nitrate

Why this is the answer

Tolerance to nitrates develops quickly with constant levels. An asymmetric dosing schedule or removing patches overnight keeps them effective.

Answer

C · To prevent tolerance to the nitrate
13.Med-surg: cardiovascular & respiratory

Answer: B · Protect skin from sunlight and have thyroid, liver and lung checks

Why this is the answer

Amiodarone causes photosensitivity, thyroid dysfunction (it contains iodine), liver toxicity, pulmonary fibrosis and corneal deposits. Patients use high-factor sunscreen and have regular thyroid and liver tests and reviews for cough or breathlessness. It also interacts with warfarin and digoxin.

Answer

B · Protect skin from sunlight and have thyroid, liver and lung checks
14.Med-surg: cardiovascular & respiratory

Answer: B · A low-dose opioid with a hand-held fan and calm positioning

Why this is the answer

Low-dose oral opioids can ease refractory breathlessness in advanced disease. A fan blowing air across the face, upright positioning, breathing techniques and anxiety management also help. Oxygen is used only if it relieves symptoms or corrects hypoxaemia.

Answer

B · A low-dose opioid with a hand-held fan and calm positioning
15.Med-surg: neuro, endocrine & renal

Answer: D · Alcohol can cause hypos, even the next day, so eat carbs with it

Why this is the answer

Alcohol reduces the liver's release of glucose, so it increases the risk of hypoglycaemia, which may be delayed for many hours. Patients should eat carbohydrate, check glucose before bed and tell friends that a hypo can look like drunkenness.

Answer

D · Alcohol can cause hypos, even the next day, so eat carbs with it
16.Med-surg: neuro, endocrine & renal

Answer: C · Hydrocortisone

Why this is the answer

Starting thyroid replacement first increases metabolism and cortisol clearance and can trigger an adrenal crisis in a patient with low cortisol. Glucocorticoid replacement is started before levothyroxine.

Answer

C · Hydrocortisone
17.Med-surg: GI, perioperative & oncology

Answer: A · They may increase the risk of perforation

Why this is the answer

Stimulating peristalsis can raise pressure on an inflamed appendix and may lead to rupture and peritonitis. The patient is kept nil by mouth while awaiting surgical assessment.

Answer

A · They may increase the risk of perforation
18.Med-surg: GI, perioperative & oncology

Answer: B · Have a dental check and report jaw pain or loose teeth

Why this is the answer

Bisphosphonates can cause osteonecrosis of the jaw, especially after dental extractions. A dental check before starting, good oral hygiene and reporting jaw symptoms are advised. Kidney function and calcium are also monitored.

Answer

B · Have a dental check and report jaw pain or loose teeth
19.Maternity & obstetric nursing

Answer: C · To screen for critical congenital heart disease

Why this is the answer

Pulse oximetry screening compares oxygen saturation in the right hand (pre-ductal) and a foot (post-ductal). A low reading or a significant difference can indicate critical congenital heart disease.

Answer

C · To screen for critical congenital heart disease
20.Maternity & obstetric nursing

Answer: A · Turn her onto her side to move the uterus off the large vessels

Why this is the answer

A lateral position relieves aortocaval compression and improves venous return and placental flow. Then increase IV fluids as ordered, notify the anaesthetist or provider and give a vasopressor if prescribed.

Answer

A · Turn her onto her side to move the uterus off the large vessels
21.Pediatric nursing

Answer: D · Failure to pass meconium within 48 hours of birth

Why this is the answer

Delayed passage of meconium, abdominal distension and bilious vomiting suggest Hirschsprung disease. Older children may have chronic constipation and ribbon-like stools.

Answer

D · Failure to pass meconium within 48 hours of birth
22.Pediatric nursing

Answer: A · Possible deliberate immersion; follow the safeguarding procedure

Why this is the answer

Symmetrical burns with clear edges on the feet, hands or buttocks, without splash marks, suggest forced immersion in hot water. The nurse documents the findings accurately and follows local safeguarding procedures.

Answer

A · Possible deliberate immersion; follow the safeguarding procedure
23.Mental health nursing

Answer: A · "That sounds hard to believe."

Why this is the answer

Voicing doubt lets the patient know the nurse does not share the belief, without a confrontation. Arguing tends to make delusional beliefs firmer, while agreeing reinforces them.

Answer

A · "That sounds hard to believe."
24.Mental health nursing

Answer: D · Speak calmly, use her name and use grounding techniques to bring her attention to the present

Why this is the answer

During a flashback, grounding (orienting to the present, using the senses, calm reassurance) helps the patient regain contact with reality. Detailed trauma work belongs in planned therapy, and sudden touch can be frightening.

Answer

D · Speak calmly, use her name and use grounding techniques to bring her attention to the present
25.Nursing math & unit conversions

Answer: x = 0.17 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.16586 → 6

Only the next digit decides

0.16586 → 5
5 is 5 or more, so round 6 up.
The digits after it (86) are ignored: round once, never step by step.

Round

x = 0.17 mL

Answer

x = 0.17 mL
26.Nursing math & unit conversions

Answer: t = 265 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

20:00 → 24:00 = 240 min

After midnight

00:00 → 00:25 = 25 min

Total

t = 240 + 25 = 265 min

Answer

t = 265 min
27.Dosage calculations

Answer: D = 300 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

10·60 = 600 mg

Per dose

D = 600/2 = 300 mg

Answer

D = 300 mg
28.Dosage calculations

Answer: V₁ = 100 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 5·500/25 = 100 mL

Answer

V₁ = 100 mL
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

12·60 = 720 min

Drip rate

R = 1500·10/720 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: t = 6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

50·60/60 = 50 mL/h

Time left

t = 300/50 = 6 h

Answer

t = 6 h
31.Pediatric & critical-care dosing

Answer: R = 19.8 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

0.1·79 = 7.9 units/h

Concentration

100/250 = 0.4 units/mL

Pump rate

R = 7.9/0.4 = 19.75 ≈ 19.8 mL/h

Answer

R = 19.8 mL/h
32.Pediatric & critical-care dosing

Answer: D = 10 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

31·2000 = 62000 mcg/h
62000/60 = 1033 mcg/min

Per kilogram

D = 1033/103 = 10.03 ≈ 10 mcg/kg/min

Answer

D = 10 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1510 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 150 = 350 mL
ice chips: 120/2 = 60 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 1·100 = 100 mL
I = 1510 mL

Answer

I = 1510 mL
34.IV fluids & fluid balance

Answer: V = 600 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

06:00 → 10:00 = 4 h

Volume infused

100·4 = 400 mL

Volume left

V = 1000 − 400 = 600 mL

Answer

V = 600 mL
35.Clinical assessment scores

Answer: MFS = 35

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 20 + 0 + 0 = 35

Answer

MFS = 35
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 86% → 3
on air → 0
SBP 150 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 37.1 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.42: within 7.35–7.45
PaCO₂ 57 mmHg: high (35–45)
HCO₃⁻ 36 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 44.2–48.2 mmHg, so the measured 57 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
38.Arterial blood gas interpretation

Answer: AGc = 24.75 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (105 + 20) = 20

Correction for albumin

20 + 0.25·(40 − 21) = 24.75 mmol/L

Answer

AGc = 24.75 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: atrial flutter, 4:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 4 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 4:1 conduction

Answer

atrial flutter, 4:1 conduction
40.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions